Jump to content
CrazyBoards.org

self-adjusting my meds?


Recommended Posts

Does anyone adjust their meds on their own? (Besides plain ol' non-compliance). Took 48 hours for the nurse at the mental health center to call back.... wow, good thing I wasn't having problems (she says sarcastically). I asked about upping the depakote, first they had that I *was* at a higher level of depakote. WTF?? Are they even keeping accurate records? Then I mentioned that EVERYWHERE on the net it says that Zoloft + bpII=bad. Well, they hadn't heard of that. If I wanted to titrate the zoloft down myself, I was welcome to, but then we wouldn't know if it was the zoloft or the depakote that worked. *sigh*

I'm looking for a new doc, hopefully one that does therapy too. I've heard there's a *few* out there. Have a $50 co-payment... I know, it could be worse, at least we have insurance.... but it really bites that med-checks w/o insurance are $52.  my insurance saves me a whopping $2.

Link to comment
Share on other sites

I upped my Lamictal by myself about a month ago because my pdoc didn't think I needed to.  He seemed to think the stress in my life at the time was the problem.  I knew I needed to because it wasn't just the stress, so I did it.  Since getting to 200mg, I have been more stable than I was at 150mg.  I know you're supposed to ask for permission and all that, but I know myself better than anyone and when docs won't listen to you, what are you supposed to do?  I will tell my pdoc at my next appointment just so he knows, but I know it was the right decision.  Now, if it was more than just a tweak, I would probably have consulted him first.

Link to comment
Share on other sites

i have definitely upped my meds without consent from my doctor.

my doc absolutely refused to believed that upping my topamax would have no benefit in controlling my cycling. i was a fucking basket case; and was contemplating going inpatient as i was worried that i was going to hurt my family.

so, i did it anyway and it helped...

kept upping it to my final dose and i havent had a problem since.

ash

Link to comment
Share on other sites

No, I haven't upped my meds without the Pdocs permission.  I have taken a med holiday and told the doc afterwards.

I have to say that most of the time when I have had a disagreement over meds, the Pdoc has ended up being right.  And it was usually my impatience in waiting for results.

BTW, although you will see it stated many places that BP'ers shouldn't take AntiDepressants, that isn't really true. Some can take them without problem.  The more common philosphy is that an AD can be added for depression if you are also on a mood stabilizer like depakote, lamictal, lithium, etc.

Whatever you do, be honest with your Pdoc, otherwise you are just cheating yourself.

A.M.

Link to comment
Share on other sites

yeah, i have. my pdoc is really laid back. i'm pretty stable so i guess he sees that i can handle myself at the moment. i just tell them what i want to do and he just nods ok. i just upped my nortriptyline 25 mg and i have an appt today. so i'll tell him when i get in today. i guess it all depends on the type of the relationship you have with your pdoc. good luck. matt

Link to comment
Share on other sites

yeah, i have. my pdoc is really laid back. i'm pretty stable so i guess he sees that i can handle myself at the moment. i just tell them what i want to do and he just nods ok. i just upped my nortriptyline 25 mg and i have an appt today. so i'll tell him when i get in today. i guess it all depends on the type of the relationship you have with your pdoc. good luck. matt

<{POST_SNAPBACK}>

Me too. I just tell my doctor what I want to do and she lets me. I figure I'm just paying her for writing the prescription.

Link to comment
Share on other sites

If I wanted to titrate the zoloft down myself, I was welcome to, but then we wouldn't know if it was the zoloft or the depakote that worked. *sigh*

Why not do one thing at a time? Since less meds are better than more, maybe start by titrating down on the Zoloft, which will make the Depakote work better. Then, once the Zoloft is out of your life, and you're still too jumpy, you could then consider raising the Depakote. And remember to keep your doc apprised of all you're doing--whether he's listening or not. And be sure you've got your titration schedules right or you're in for some hurtin'!

Also, as AM points out, we may think we know what's good for us but that doesn't mean we do. Ultimately, we're not mds and don't know the esoteric ins and outs of unique physiologies and med arcana.

good luck with the amateur pdoc-ing,

7

Link to comment
Share on other sites

Whatever you do, be honest with your Pdoc, otherwise you are just cheating yourself.

<{POST_SNAPBACK}>

I intend to, A.M., it does me no good to have him thinking I'm taking a different dose. I had just wondered if anyone had that "gut feeling" that one or meds isn't working right.

Appt next week. We'll hash it out a bit further.

Thanks.

Link to comment
Share on other sites

And remember to keep your doc apprised of all you're doing--whether he's listening or not. And be sure you've got your titration schedules right or you're in for some hurtin'!

Also, as AM points out, we may think we know what's good for us but that doesn't mean we do. Ultimately, we're not mds and don't know the esoteric ins and outs of unique physiologies and med arcana.

good luck with the amateur pdoc-ing,

7

<{POST_SNAPBACK}>

I'm cutting back the zoloft by 25 mg this week, hell who knows, maybe next week too. Won't go fast, I've read the horrific withrawal effects.

Yes, I'm well aware I'm not an md. Thanks so much.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...